Ovarian hyperstimulation syndrome (OHSS) is a potentially fatal condition associated with the use of ovulation-inducing drugs. We describe a 28-year-old woman who presented with ascites, oliguria and vomiting. Over 2 weeks, the combination of intractable vomiting, intravenous rehydration, paracentesis, hypercatabolism and proteinuria led to severe hypoalbuminaemia with gross oedema and progressively worsening liver function. The patient's albumin dropped to 9 g/l with liver function abnormalities peaking at: alanine aminotransferase, 462 IU/l; alkaline phosphatase, 706 IU/l; bilirubin, 26 pmol/l; and prothrombin time, 19 s. The judicious use of paracentesis and commencement of total parenteral nutrition coincided with a rapid clinical improvement. One month after discharge, the patient was asymptomatic with normal liver function. This case demonstrates the severity of malnutrition and liver dysfunction that can occur with severe OHSS. Increasing use of in-vitro fertilization techniques makes it mandatory for clinicians to be aware of the clinical features, complications and treatment of this condition, and we would suggest that patients with severe OHSS should be jointly managed by physicians and obstetricians.
|Number of pages||4|
|Journal||European Journal of Gastroenterology and Hepatology|
|Publication status||Published - 2002|
- Liver dysfunction
- Ovarian hyperstimulation syndrome
- Total parenteral nutrition